Last updated on 1 November 2012
Warning about 'fat-burner' substances containing DNP
Urgent advice has been issued by the Food Standards Agency to the public, and to people in the bodybuilding community in particular, following the deaths of two people believed to have taken a ‘fat-burner’ substance in tablet or powder form.
The substance contains DNP (2, 4-dinitrophenol), an industrial chemical known to have serious short-term and long-term effects, which can be extremely dangerous to human health.
The Food Standards Agency is therefore advising consumers not to take any product containing DNP at any level. This chemical is not suitable for human consumption.
The 'fat-burner' capsules containing DNP appear to be marketed primarily at the bodybuilding community as a way of losing excess fat.
Labelling on products containing DNP may vary, but consumers should avoid any product described as containing DNP or 2, 4-Dinitrophenol.
Depending on the amount consumed, signs of acute poisoning could include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heart-beat, possibly leading to coma and death. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and effects on the heart, blood and nervous system.
Anyone who believes they may have taken DNP should seek medical advice immediately.
An investigation into one of the deaths is being carried out by Thames Valley Police. Any information that may assist them in their current investigations should be provided by calling 01865 841 148 and quoting reference GH4139182/12, or by calling Crimestoppers anonymously on 0800 555 111.